Alabama, 2023Damaging Winds in Alabama, September 12, 2023
September 12, 2023 · NWS BMX · 4 events in 3 counties and zones
Scattered thunderstorms developed across parts of Central Alabama during the afternoon and evening hours on September 12th, producing tree damage in parts of Jefferson, St. Clair, and Randolph counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across parts of Central Alabama during the afternoon and evening hours on September 12th, producing tree damage in parts of Jefferson, St. Clair, and Randolph counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 1:03 PM CST, 42 minutes earlier.
Area forecast discussion, Sep 12, 1:03 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
203 PM CDT Tue Sep 12 2023
...New SHORT TERM, AVIATION...
.SHORT TERM...
(This evening through Wednesday)
Issued at 121 PM CDT TUE SEP 12 2023
Surface cold front is currently analyzed just north of Jackson,
Mississippi northeastward to Cullman and Scottsboro. Isolated to
scattered convection has developed early this afternoon with most
widespread activity across southern Alabama and the Florida
Panhandle where deeper moisture currently exists and PWATS are
above 1.5 inches. While we don't have a tremendous amount of
forcing to help develop deeper convection, SBCAPE values between
2000 and 3000 along with effective bulk shear between 20 and 30
knots from the southwest may help develop a few stronger storms
this afternoon as temperatures rise into the upper 80s to low
90s. Sounding profiles show plenty of dry air aloft for gusty
winds with these storms, so we'll watch those through the rest of
the afternoon and into the evening. Most activity should diminish
with the loss of daytime heating, but we could still see some
isolated shower development along the front during the overnight
hours. The front will continue to slowly push southward through
the day on Wednesday with most shower and storm activity relegated
to the southern half of the area. Mostly cloudy skies will
continue, as 700mb moisture will remain in place over much of the
southeast. Highs will range from the lower 80s in the northwest
behind the front to around 90 ahead of the front, which will
eventually stall out somewhere near the U.S. 80/I-85 corridor over
the next couple of days.
56/GDG
&&
.LONG TERM...
(Thursday through Monday)
Issued at 339 AM CDT TUE SEP 12 2023
A split flow pattern will be in place over the CONUS on Thursday,
with a confluence zone supporting high pressure east of the Great
Plains. Northeasterly low-level flow beneath westerly 700-500 mb
flow will result in isentropic lift and the possibility of
scattered showers and maybe a thunderstorm or two across our
southeastern counties.
The upper-level pattern will begin to shift toward more troughing
over the Mississippi Valley on Friday, further enhancing the
isentropic lift and moisture content over our area. The result
should be increasing rain chances as a weak inverted surface
trough develops. Saturday could be rather wet as lift continues
to increase as height falls overspread the region. Showers could
linger across eastern Alabama on Sunday morning before getting
swept out with the passage of the upper-level trough axis. A much
drier airmass is expected for Monday.
87/Grantham
&&
.AVIATION...
(18Z TAFS)
Issued at 121 PM CDT TUE SEP 12 2023
VFR conditions will continue through much of the period with VCSH
remaining in the forecast through the afternoon and early evening
at all terminals. Some TSRA development is expected, but
confidence isn't high enough to include a TEMPO group at any one
location at this time. Amendments may be needed as we go through
the afternoon, with some storms capable of variably gusty winds.
Lower MVFR ceilings and at least MVFR visibilities are possible
across eastern and southern terminal sites overnight as a weak
front moves into the area. VFR conditions will return during the
day on Wednesday with broken to overcast mid-level clouds.
56/GDG
&&
.FIRE WEATHER...
Scattered showers and a few thunderstorms are possible area wide
today before shifting to our southern counties for Wednesday and
Thursday. 20 foot winds should be rather minimal today with a
westerly. A front will move through tonight with winds shifting to
the northeast for Wednesday and Thursday. RH values should remain
at 40 percent or higher for the next several days.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 65 85 60 82 / 30 20 0 10
Anniston 66 85 62 84 / 30 20 0 10
Birmingham 67 84 64 82 / 30 20 0 10
Tuscaloosa 68 85 64 85 / 30 20 0 10
Calera 68 85 65 85 / 30 30 0 10
Auburn 68 86 66 83 / 30 40 10 20
Montgomery 69 89 68 87 / 30 40 0 20
Troy 69 90 68 87 / 30 50 10 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...56/GDG
LONG TERM....87
AVIATION...56/GDG
Hazardous weather outlook, Sep 12, 1:09 AM CST, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
209 AM CDT Tue Sep 12 2023
ALZ011>015-017>050-131015-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
209 AM CDT Tue Sep 12 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
Thunderstorm Wind, St. Clair
- When
- September 12, 1:45 PM CST to 1:46 PM CST
- Where
- St. Clair County, 1.38 mi W of Logan Martin Res
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.477, -86.324
Several trees were uprooted along Lake Shore Drive and Valley View Road in the vicinity of Recreative Natives nursery.
Thunderstorm Wind, Randolph
- When
- September 12, 4:38 PM CST to 4:39 PM CST
- Where
- Randolph County, 0.95 mi NW of Wedowee
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.311, -85.480
Multiple trees were uprooted along Highway 48 near Randolph County High School.
Thunderstorm Wind, Jefferson
- When
- September 12, 6:45 PM CST to 6:46 PM CST
- Where
- Jefferson County, 0.03 mi SW of (Bhm)birmingham Arpt
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.570, -86.750
A 71 mph gust was measured at the Birmingham-Shuttlesworth International Airport ASOS station (KBHM) at 7:46 PM CDT.
Thunderstorm Wind, Jefferson
- When
- September 12, 6:55 PM CST to 6:56 PM CST
- Where
- Jefferson County, 0.44 mi NNE of Lovick
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.556, -86.617
Several trees were uprooted along Floyd Bradford Road near Leeds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, September 12, 20231 death · $4,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Arizona, September 12 to 13, 2023$7.4 million · 1 in hail · 29 events
- Coastal Flood and Rip Current in Puerto Rico, September 12 to 13, 20231 death · 2 events
- Flash Flooding and Flooding in Maryland, September 12 to 13, 2023$500,000 · 19 events
- Damaging Winds in Maryland, September 12, 2023$38,000 · 56 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 202350 kt wind · 24 events
- Drought in Oklahoma, September 12 to 30, 202319 events
- Drought in Iowa, September 12 to 30, 202311 events
- Flash Flooding and Damaging Winds in North Carolina, September 12, 2023$5,000 · 50 kt wind · 10 events
- Damaging Winds in Virginia, September 12, 2023$7,000 · 50 kt wind · 7 events
- Damaging Winds in South Carolina, September 12, 2023$1,000 · 50 kt wind · 6 events
- Damaging Winds in Tennessee, September 12, 202352 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134981, 1135003, 1135116, 1135130.